Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

October 12, 2021Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at Oct 12, 2021, 6:16 PM MDT for Baca County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2021, 6:16 PM MDT (00:16 UTC)
Expired
Oct 12, 2021, 6:45 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO
Hail
0.00 in
Wind
55

County Baca County, CO

The radar

The Dodge City radar (KDDC), 201 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS85 KPUB 130016
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
616 PM MDT Tue Oct 12 2021
 
COZ099-130045-
Springfield Vicinity/Baca County CO-
616 PM MDT Tue Oct 12 2021

...Strong thunderstorms will impact portions of northeastern Baca
County through 645 PM MDT...

At 616 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stonington to 13 miles northwest of The
Saunders Elevator. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

These storms will remain over mainly rural areas of northeastern Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
Colorado.

&&

LAT...LON 3720 10233 3763 10228 3764 10204 3723 10204
TIME...MOT...LOC 0016Z 234DEG 37KT 3724 10223 3763 10217 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Oct 12, 5:57 PM MDT, 19 minutes earlier.

Area forecast discussion, Oct 12, 5:57 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
557 PM MDT Tue Oct 12 2021

.UPDATE...
Issued at 550 PM MDT Tue Oct 12 2021

Canceled the winter wx advisory for the La Garitas, as web cams
suggest snow has tapered off to flurries and snow showers with
little additional accumulation. Left other highlights intact,
though will likely end the high wind warning for all but the far
eastern plains in the next hour if wind speeds continue to
decrease.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 240 PM MDT Tue Oct 12 2021

.Tonight...In collaboration with GJT, the winter storm warning for
the eastern San Juan mountains has been extended until midnight.
The satellite images as well as the models show a disturbance
passing over the eastern San Juans during the evening which will
bring additional accumulations of a couple of inches. As the
trough continues to move eastward, the high winds on the plains
will decrease during the evening. Will keep the high wind and red
flag warnings out to 8PM. Gusty winds will continue over the
eastern mountains through the evening. Other concern is severe
convective weather with tornado potential near the kansas border,
which is described in the mesoscale discussion.

.Wednesday...The strong trough moves to the northeast of the
region with dry westerly flow over the region. Winds aloft become
relatively light with modest wind speeds in the grids. Minimum
humidities will be around 15 percent. With the light winds, grids
have very spotty areas of red flag criteria so will not issue any
fire weather highlights.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 240 PM MDT Tue Oct 12 2021

.Thursday...Next trough moves into the region during the day. Best
mid level moisture looks to say over the northern half of
Colorado with southwest flow aloft transitioning to westerly and
northwesterly. The west to northwest flow aloft favors the
mountains of Lake and Chaffee Counties for snowfall. Currently,
looks as if snowfall will remain below advisory amounts given the
speed of the system and available moisture. Accumulations look to
be light for the eastern San Juans. As the trough moves eastward,
upslope flow will be present on the eastern plains and eastern
mountains. Models try to turn the 700mb flow weak easterly
Thursday night and 700mb temperatures could be as cold as -5C.
There could be a period of snow Thursday evening along the Palmer
Divide. With cold air aloft, there could be some convective
elements with the potential for a short burst of heavier snow.
Will have to watch for the snowfall to extend further south along
the eastern mountains as suggested by the EC.

.Friday through Tuesday...Broad upper ridge moves into the region
with a stronger disturbance passing mostly to our north around
Monday. Generally dry and mild weather. A weak cold front could
cool temperatures on the plains early next week. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 240 PM MDT Tue Oct 12 2021

VFR at all TAF sites. Winds will weaken during the evening as the
trough moves away from the region. On Wednesday, winds will be
relatively light.  --PGW--

--PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 PM MDT this evening for COZ069>071-
084>089-093>099.

Red Flag Warning until 8 PM MDT this evening for COZ222-226>235.

Winter Storm Warning until midnight MDT tonight for COZ068.

&&

UPDATE...PETERSEN
SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, Oct 12, 8:50 AM MDT, 9 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pueblo CO
850 AM MDT Tue Oct 12 2021

COZ058>089-093>099-131500-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
850 AM MDT Tue Oct 12 2021

...RISK FOR SEVERE THUNDERSTORMS INCREASING THIS AFTERNOON AND
EVENING OVER THE FAR EASTERN PLAINS OF SOUTHERN COLORADO...

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A strong storm system will move across the region on today, bringing
multiple weather hazards to the region.

The risk for strong to severe thunderstorms is increasing over
the far eastern plains of southern Colorado. By mid afternoon,
scattered strong to severe thunderstorms are expected to develop
along and east of a line from Eads to Springfield, capable of
producing 60 mph wind gusts. As this activity spreads
northeastward to eastward toward the Colorado-Kansas border
through this evening, it will have the potential to intensify
further. For locations east of a line from Chivington to Lamar to
Vilas, severe thunderstorms capable of producing tornadoes, large
hail to 2 inches in diameter, and damaging winds to 70 mph will be
possible. The most likely time frame for the most intense storms
will be 5PM to 9PM MDT, with this activity subsequently spreading
into Kansas thereafter. Storms today across the far eastern plains
have the potential to be significant, so please be sure to have
multiple ways of receiving important information from the National
Weather Service in Pueblo.

Mountain snows will continue over the eastern San Juan and La Garita
Mountains today. Heavy snowfall accumulations upwards of 12 inches
are expected over the eastern San Juan Mountains, and upwards of 8
inches over the La Garita Mountains. Locally higher amounts will
also be possible. Blowing and drifting of snow will be possible,
reducing visibilities. Snow will lessen in coverage and intensity by
this evening.

Widespread south to southwest wind gusts to 60 mph are expected,
with locally even stronger wind gusts possible especially over the
higher terrain. The strong winds will also be capable of producing
blowing dust over the plains reducing visibilities.

A significant fire weather risk will develop over most of the plains
this afternoon, as the strong winds combine with low relative
humidity. There will also be the potential for lightning induced
wildfire ignitions over the far eastern plains this afternoon.

Temperatures at or just below freezing are possible across parts of
the plains tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread below-freezing temperatures will be possible for
overnight lows for Friday morning, Saturday morning and perhaps
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet spotter criteria will be possible
across the eastern San Juan Mountains and La Garita Mountains today,
and across the far eastern plains late this afternoon into the
evening.

COHEN/RODRIGUEZ/27

In the hours before

Special weather statement, Oct 12, 5:19 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
519 PM MDT Tue Oct 12 2021

COZ099-122330-
Springfield Vicinity/Baca County CO-
519 PM MDT Tue Oct 12 2021

...Strong thunderstorms will impact portions of southwestern Baca
County through 530 PM MDT...

At 519 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Springfield to near Campo.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springfield and Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3750 10258 3705 10242 3705 10282 3731 10286
TIME...MOT...LOC 2319Z 253DEG 34KT 3733 10271 3712 10265

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Cohen
Special weather statement, Oct 12, 5:30 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
530 PM MDT Tue Oct 12 2021

COZ096-122345-
Eastern Kiowa County CO-
530 PM MDT Tue Oct 12 2021

...Strong thunderstorms will impact portions of eastern Kiowa County
through 545 PM MDT...

At 530 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Brandon to 9 miles north
of Sheridan Lake. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Towner around 545 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
Colorado.

&&

LAT...LON 3831 10241 3862 10243 3862 10205 3860 10204
      3834 10204
TIME...MOT...LOC 2330Z 250DEG 38KT 3835 10235 3860 10235

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Cohen
Local storm report, Oct 12, 5:54 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
554 PM MDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST 6 WNW GRANADA           38.08N 102.41W
10/12/2021  M65 MPH          PROWERS            CO   MESONET

&&

GH
Special weather statement, Oct 12, 5:54 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
554 PM MDT Tue Oct 12 2021

COZ096-130015-
Eastern Kiowa County CO-
554 PM MDT Tue Oct 12 2021

...Strong thunderstorms will impact portions of eastern Kiowa County
through 615 PM MDT...

At 554 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Hartman to 9 miles north of
Towner. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Towner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
Colorado.

&&

LAT...LON 3827 10226 3861 10214 3862 10205 3860 10204
      3828 10205
TIME...MOT...LOC 2354Z 278DEG 22KT 3827 10223 3860 10209

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Cohen
Local storm report, Oct 12, 6:06 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
606 PM MDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     6 WNW GRANADA           38.08N 102.41W
10/12/2021  M59 MPH          PROWERS            CO   MESONET

&&

GH
Special weather statement, Oct 12, 6:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
616 PM MDT Tue Oct 12 2021

COZ099-130045-
Springfield Vicinity/Baca County CO-
616 PM MDT Tue Oct 12 2021

...Strong thunderstorms will impact portions of northeastern Baca
County through 645 PM MDT...

At 616 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stonington to 13 miles northwest of The
Saunders Elevator. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of northeastern Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
Colorado.

&&

LAT...LON 3720 10233 3763 10228 3764 10204 3723 10204
TIME...MOT...LOC 0016Z 234DEG 37KT 3724 10223 3763 10217

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 6:10 PM MDTSevere Thunderstorm WarningPUBProwers44 min
Oct 13, 3:01 PM MDTFreeze WarningPUBEl Paso, Huerfano, Las Animas, Pueblo17 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.